Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 36, NWS Salt Lake City, UT

July 19, 2006Box Elder County, Tooele County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 19, 2006, 6:35 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2006, 6:35 PM MDT (00:35 UTC)
Expired
Jul 19, 2006, 7:15 PM MDT
In force
40 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

Counties Box Elder County, UT, Tooele County, UT

The radar

The Salt Lake City radar (KMTX), 68 km from the middle of the area, began a volume at 00:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.6 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2006-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 415 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2006-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
415 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 200036
SVRSLC
UTC003-045-200115-
/O.NEW.KSLC.SV.W.0036.060720T0035Z-060720T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
635 PM MDT WED JUL 19 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL TOOELE COUNTY IN UTAH...
  SOUTH CENTRAL BOX ELDER COUNTY IN UTAH...

* UNTIL 715 PM MDT.

* AT 630 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL TOOELE
  COUNTY...OR ABOUT 29 MILES WEST OF GRANTSVILLE...AND WAS MOVING
  NORTH AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN TOOELE COUNTY AROUND 650 PM MDT
  CROSS I-80 NEAR GRASSY NEAR 640 PM MDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4069 11314 4061 11293 4098 11266 4107 11305

$$

BAS
2 follow-up statements
000 
WWUS55 KSLC 200104
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT WED JUL 19 2006

UTC003-045-200115-
/O.CON.KSLC.SV.W.0036.000000T0000Z-060720T0115Z/
TOOELE UT-BOX ELDER UT-
703 PM MDT WED JUL 19 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MDT
FOR SOUTH CENTRAL BOX ELDER AND NORTH CENTRAL TOOELE COUNTIES...

AT 659 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER NORTH CENTRAL TOOELE
COUNTY...OR ABOUT 33 MILES NORTHWEST OF GRANTSVILLE...MOVING NORTH AT
10 MPH.

THIS STORM IS CROSSING I-80 NEAR GRASSY AND CAN PRODUCE VERY LOW 
VISIBILITY IN HEAVY RAIN AND WIND. MOTORISTS ON I-80 SHOULD EXERCISE 
EXTREME CAUTION IF NEAR THIS STORM. 

LAT...LON 4069 11314 4061 11293 4098 11266 4107 11305

$$

BAS
000 
WWUS55 KSLC 200117
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
716 PM MDT WED JUL 19 2006

UTC003-045-200126-
/O.EXP.KSLC.SV.W.0036.000000T0000Z-060720T0115Z/
TOOELE UT-BOX ELDER UT-
716 PM MDT WED JUL 19 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BOX ELDER AND
NORTH CENTRAL TOOELE COUNTIES EXPIRES AT 715 PM MDT...

THE THUNDERSTORMS HAS DECREASED TO BELOW SEVERE LEVELS. STRONG WINDS 
AND HEAVY RAINS ARE STILL POSSIBLE THROUGH 745 PM ALONG I-80 BETWEEN 
GRASSY KNOLL AND DELLE. 

LAT...LON 4069 11314 4061 11293 4098 11266 4107 11305

$$

BAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:10 PM MDT, 3 hours 25 minutes earlier.

Area forecast discussion, Jul 19, 3:10 PM MDT, 3 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
310 PM MDT WED JUL 19 2006

.SYNOPSIS...A VERY MOIST AIRMASS WILL BE OVER THE AREA THROUGH THIS
EVENING. A RIDGE OF HIGH PRESSURE WILL BUILD TO THE WEST OF THE AREA
BEGINNING THURSDAY BRINGING DRIER AIR INTO THE REGION FROM THE NORTH
LATE THURSDAY AND INTO THE WEEKEND. MOISTURE WILL REMAIN OVER THE
SOUTH THROUGH THE PERIOD.

&&

.DISCUSSION...APPEARS AN EMBEDDED WAVE IS RESPONSIBLE FOR THE
CONVECTION OVER SOUTHWEST UTAH THIS AFTERNOON. THIS FEATURE NOT
CAPTURED WELL BY MODELS BUT IT WILL LIKELY CONTINUE NORTHEAST AND BE
OVER CENTRAL UT THIS EVENING. SHOULD CONTINUE TO PRODUCE WIDESPREAD
LIGHT TO MODERATE RAIN AND LOTS OF LIGHTNING AS IT MOVES OVER THE
NORTHERN WASATCH PLATEAU THIS EVENING.  ELSEWHERE SUNSHINE AND
TERRAIN ARE COMBINING TO PRODUCE WIDESPREAD CONVECTION. THIS WILL
CONTINUE AND SPREAD TO THE VALLEYS LATE THIS AFTERNOON AND INTO THE
EVENING AS MOUNTAIN/VALLEY CIRCULATIONS REVERSE. EXPECT VIRTUALLY
THE ENTIRE FORECAST AREA TO EVENTUALLY SEE AT LEAST SPRINKLES WITH
SOME HEAVY RAIN NEAR THE THUNDERSTORM CORES.

PATTERN CHANGE STILL ON TAP BEGINNING THURSDAY WITH UPPER RIDGE AXIS
BECOMING REESTABLISHED WEST OF THE FORECAST AREA AND EVENTUALLY
FORMING A CLOSED 500 MB HIGH CIRCULATION OVER NE NV BY THURSDAY
NIGHT. RESULT IS A SWITCH TO A NORTHERLY AND EVEN NORTHEASTERLY
FLOW. THIS WILL BRING DRIER AND MORE STABLE AIR INTO THE AREA. GFS
DRIES THE ENTIRE AREA BUT NAM NEVER QUITE DRIES OUT THE SOUTH.
PREFER THE SLOWER DRYING OF THE NAM AS TYPICAL MODEL ERROR IS TO BE
TOO AGRESSIVE IN DRYING DURING THE SUMMER MONSOON. EVEN THOUGH SOME
MOISTURE REMAINS...500 MB TEMPS FORECAST TO RISE TO MINUS 4 OR EVEN
WARMER...SO AIRMASS WILL BECOME TOO STABLE TO SUPPORT DEEP
CONVECTION. BOTTOM LINE IS AFTER STORMS TODAY...TREND IS FOR LESS
ACTIVITY EACH DAY WITH TEMPERATURES WARMING BACK UP TOWARDS RECORD
LEVELS OVER THE WEEKEND AND INTO NEXT WEEK.

&&

.AVIATION...NORTHWEST LAKE BREEZE SHOULD CONTINUE FOR A FEW HOURS.
PROBLEM WILL BE SCATTERED THUNDERSTORMS AT KSLC THIS AFTERNOON AND
EVENING UNTIL AROUND 03Z. ANY PASSING STORMS MAY PRODUCE SUDDEN
VARIABLE OUTFLOW WIND GUSTS OVER 25 KNOTS THAT WILL DISRUPT THE LAKE
BREEZE. LOCAL SOUTHEAST DRAINAGE PATTERN SHOULD SET UP AROUND 03Z.

&&

.FIRE WEATHER...VERY MOIST AIRMASS OVER THE FIRE DISTRICT THIS
EVENING WILL GRADUALLY BE REPLACED BY DRIER AIR AS THE FLOW ALOFT
BECOMES NORTHERLY DUE TO THE RIDGE MOVING WESTWARD. THE NORTH WILL
BEGIN DRYING ON THURSDAY THE CENTRAL PORTIONS BY FRIDAY AFTERNOON
AND THE SOUTH NOT UNTIL SUNDAY. RECORD CHALLENGING HEAT WILL RETURN
FOR SUNDAY INTO TUESDAY BEFORE SOME MOISTURE RETURNS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING NOON UNTIL 10 PM TODAY
     UTZ420-421-422-423-425-426

WY...NONE.

&&

DUNN/YOUNG/STRUTHWOLF
Hazardous weather outlook, Jul 19, 4:42 AM MDT, 13 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
442 AM MDT WED JUL 19 2006

UTZ001>021-WYZ021-201200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
442 AM MDT WED JUL 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL OCCUR TODAY. THUNDERSTORMS
ACROSS THE REGION WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL AND GUSTY WINDS. THUNDERSTORMS IN FAR NORTHERN UTAH WILL
BRING HAZARDOUS FIRE WEATHER CONDITIONS. REFER TO FIRE WEATHER
PRODUCTS FOR MORE DETAILS. THUNDERSTORMS ALONG AND SOUTH OF I-80
COULD PRODUCE LOCALIZED FLASH FLOODING TODAY.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

SCATTERED THUNDERSTORMS WILL OCCUR ON THURSDAY. THESE STORMS WILL
HAVE LOCALLY HEAVY RAINFALL ACROSS EASTERN AND SOUTHERN UTAH.

ISOLATED THUNDERSTORMS WILL PERSIST ACROSS SOUTHERN AND FAR EASTERN
UTAH FROM FRIDAY INTO THE WEEKEND. VERY HOT TEMPERATURES WILL RETURN
TO THE THE AREA WITH AFTERNOON READINGS AROUND THE CENTURY MARK IN
THE NORTHERN VALLEYS AND NEAR 110 IN DIXIE AND SOUTHEAST UTAH.
MOISTURE AND ASSOCIATED THUNDERSTORMS MAY INCREASE OVER CENTRAL AND
NORTHERN UTAH EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

TARDY

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 4:57 PM MDTFlash Flood WarningSLCWashington2 hr
Jul 20, 5:31 PM MDTFlash Flood WarningSLCGarfield, Wayne119 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.